Alert archive / Missouri / Tornado Warnings in 2006

Tornado Warning 63, NWS Paducah, KY

May 3, 2006Butler County, Missouri

NWS Paducah, KY issued this tornado warning at May 3, 2006, 3:11 PM CDT for Butler County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 3:11 PM CDT (20:11 UTC)
Expired
May 3, 2006, 3:45 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Butler County, MO

The radar

The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:27 PM CDTTSTM WND GST 60Poplar Bluff, MO
May 3, 3:33 PM CDTTSTM WND GST 60Poplar Bluff, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 032011
TORPAH
MOC023-032045-
/O.NEW.KPAH.TO.W.0063.060503T2011Z-060503T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 345 PM CDT.

* AT 303 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR NEELYVILLE...OR ABOUT 11 MILES NORTH OF CORNING...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE POPLAR BLUFF

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3664 9059 3649 9052 3664 9022 3684 9041

$$

PS/RST
1 follow-up statement
000 
WWUS53 KPAH 032031
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT WED MAY 3 2006

MOC023-032045-
/O.CON.KPAH.TO.W.0063.000000T0000Z-060503T2045Z/
BUTLER MO-
330 PM CDT WED MAY 3 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR BUTLER
COUNTY...

AT 322 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS FUNNEL CLOUD WAS LOCATED NEAR STRINGTOWN...MOVING NORTHEAST AT 
15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POPLAR 
BLUFF...BROSELEY AND HENDRICKSON

LAT...LON 3686 9066 3649 9052 3664 9022 3692 9045

$$

PS/RST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 1:15 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 3, 1:15 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED MAY 3 2006

.DISCUSSION...

SURFACE BOUNDARY DRAPED ACROSS IA/IL INTO MO MOVING THIS WAY...HAS
CONVECTION ON ITS LEAD EDGE THREATENING PAH FA. RISING PM CAPES ESP
IN SEMO VCNTY HELPING STORMS DEVELOP ON/AHEAD OF TAIL END OF FRONT
AS WELL. NEW SVR TSM WATCH 282 JUST ISSUED FOR SEMO/SIL/SWKY TIL 01Z
COVERS MAINLY (DIURNAL) HAIL THREAT GIVEN WEAK WIND FIELDS.

FRONT IS DRAGGED ACROSS ENTIRE FA TONIGHT BY MID LEVEL WAVE MOVING
ACROSS LOWER OH VALLEY. ANTICIPATE SURFACE BASED INSTABILITY TO
DECREASE WITH LOSS OF DIURNAL AID...HOWEVER...STILL GOOD ENOUGH
ENVIRO GIVEN MOISTURE IN PLACE AND FRONT/WEAK UPPER SUPPORT TO
WARRANT POPS RANGING FROM LKLY (NORTH) TO CHC CAT (SOUTHEAST).
TOMORROW THIS WL FLIP WITH BOUNDARY STALLING IN SRN/ERN PTNS
FA...AND ANOTHER WAVE PROGGED TO EJECT OUT OF THE SRN PLAINS AND
MOVE ALONG THE BOUNDARY...ESP LATE THU-THU NIGHT...AGAIN OUTLOOKED
SLGT RISK SVR.

GFS SEEMED TO INITIALIZE BETTER ON CONVECTIVE ZONE WITH NAM
OVERDOING ITS PCPN BOTH ON 06Z AND 12Z RUNS. THEREFORE WE FOLLOWED
THE 12Z GFS FOR THE 1ST 24 HOURS. HOWEVER...IT BEGINS TO SUFFER FROM
CONVECTIVE FEEDBACK AFTER THAT...SO WE TREND BACK TO NAM/NGM HANDLE
ON 2ND WAVE IE THU-THU NIGHT-FRI. OUR FORECAST BIAS IS REFLECTED
RELATIVE TO THEIR RESPECTIVE MOS POPS NOS AS WELL.

AFTER THAT THE FORECAST IS LITTLE CHANGED. WE RETAINED THE FRI NIGHT
POP BUT DOWNPLAYED GIVEN THE BOUNDARY IS WASHING OUT OF THE PICTURE
BY THEN. WE WENT DRY OVER THE WEEKEND INTO EARLY NEXT WEEK...WITH
OUR NEXT CHC PCPN STILL SLATED TO COME IN LATE DAY 6 INTO DAY 7.
THIS WAS PRETTY MUCH IN LINE WITH THE COLLABORATIVE CONSENSUS AS
WELL.

THE TEMP FORECAST WL DISPLAY A SIMILAR BIAS ALTHOUGH ODDLY THE MOS
DID NOT TRANSLATE THE MODEL EFFECTS OF HIGHER V LOWER POPS
ABSOLUTELY TO A TEMP BIAS. THE FWC HAS RETAINED ITS WARM BIAS SO
WEVE TRENDED SLIGHTLY LOWER THAN ITS NOS. NEAR TERM WE LIKED GFS
MAV MOS...BUT AGAIN TRENDED TOWARD NAM MET MOS IN THE MEDIUM RANGE.
THE LONGER RANGE FORECAST WAS A BLEND OF THE MOS WITH THE
COLLABORATIVE PICTURE AND PERSISTENCE STRATEGY FORECASTING ALSO
TAKEN INTO ACCOUNT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH 282 SWRN COUNTIES TIL 01Z.
MO...SVR TSM WATCH 282 ALL COUNTIES TIL 01Z.
IL...SVR TSM WATCH 282 ALL COUNTIES TIL 01Z.
IN...NONE.

&&
Hazardous weather outlook, May 3, 5:00 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT WED MAY 3 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY
AS HUMIDITY RETURNS TO THE REGION. SHOWERS AND THUNDERSTORMS WILL
BE LIKELY AHEAD OF AN APPROACHING COLD FRONT TONIGHT.

THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS MAY BECOME
SEVERE...ESPECIALLY OVER SOUTHEAST MISSOURI WHERE INSTABILITY
WILL BE GREATER. THE PRIMARY CONCERN WITH ANY SEVERE ACTIVITY WILL
BE LARGE HAIL. THE THUNDERSTORMS WILL BE SLOW MOVING...SO LOCALLY
HEAVY RAIN IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO
THURSDAY AND THURSDAY NIGHT...WITH A SMALL CHANCE OF LINGERING
ACTIVITY FRIDAY AND FRIDAY NIGHT. A FEW OF THE STORMS ON THURSDAY
AND THURSDAY NIGHT COULD BECOME SEVERE...WITH LARGE HAIL AGAIN THE
MAIN CONCERN. THE SLOW MOVEMENT OF THE STORMS WILL INCREASE THE
POTENTIAL FOR LOCALIZED FLOODING IN POOR DRAINAGE AND LOW-LYING
AREAS.

AFTER A MAINLY DRY WEEKEND...THERE IS YET ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THURSDAY NIGHT.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS AND
OBSERVATIONS OF FLOODING.

RJP

In the hours before

Local storm report, May 3, 2:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             SESSER                  38.09N 89.05W
05/03/2006  M0.75 INCH       FRANKLIN           IL   TRAINED SPOTTER

&&

DLL
Local storm report, May 3, 2:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST WHITTINGTON             38.09N 88.90W
05/03/2006  E60 MPH          FRANKLIN           IL   LAW ENFORCEMENT

            THERE WAS ALSO 0.75 INCH HAIL REPORTED IN THE SAME AREA.

&&

DLL
Local storm report, May 3, 2:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N SESSER              38.10N 89.05W
05/03/2006  E1.75 INCH       FRANKLIN           IL   BROADCAST MEDIA

&&

DLL
Local storm report, May 3, 2:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             HANDY                   36.79N 91.08W
05/03/2006  E1.00 INCH       RIPLEY             MO   EMERGENCY MNGR

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:29 PM CDTSevere Thunderstorm WarningPAHPerry46 min
May 3, 1:48 PM CDTSevere Thunderstorm WarningPAHCarter42 min
May 3, 2:00 PM CDTSevere Thunderstorm WarningPAHRipley60 min
May 3, 2:06 PM CDTTornado WarningPAHRipley39 min
May 3, 2:42 PM CDTSevere Thunderstorm WarningPAHWayne48 min
May 3, 2:45 PM CDTSevere Thunderstorm WarningPAHRipley60 min
May 3, 2:47 PM CDTTornado WarningPAHWayne28 min
May 3, 3:01 PM CDTSevere Thunderstorm WarningPAHButler59 min
May 3, 3:11 PM CDTSevere Thunderstorm WarningPAHNew Madrid49 min
May 3, 3:41 PM CDTSevere Thunderstorm WarningPAHCape Girardeau41 min
May 3, 3:43 PM CDTTornado WarningPAHButler32 min
May 3, 3:48 PM CDTSevere Thunderstorm WarningPAHScott42 min
May 3, 4:07 PM CDTSevere Thunderstorm WarningPAHNew Madrid38 min
May 3, 4:09 PM CDTSevere Thunderstorm WarningPAHStoddard51 min
May 3, 5:09 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid40 min

Nearby

Tornado Warnings in Missouri, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.